504px-Viagra_in_PackA recent preliminary study has found that men taking the popular medication, Viagra, for erectile dysfunction are more likely to develop melanoma than those that did not. Although more information needs to be gathered, it is believed that the medication affects a genetic pathway making melanomas more invasive. It has been suggested that primary care doctors discuss this risk especially with patients that have family history of skin cancers. As the active ingredient sildenfil is in two different formulations (Viagra for ED and Revatio for Pulmonary Arterial Hypertension), do you feel that we now see an increased risk of melanomas in the next generation? What could we try to prevent this from occurring?

For additional information, please see the article in NBC News.

Click on the link for the study in JAMA.

Image courtesy of [SElefant]/commons.wikimedia.org

Advertisements